What You Should Know about the Acetaminophen Recall

by pharmacy on November 25, 2015

acetaminophen recallMedline Industries, a Massachusetts-based medical and pharmaceutical device supplier, is voluntarily recalling a single lot of acetaminophen tablets. This recall applies to lot number 45810, which contains 500 mg acetaminophen tablets, but they may have been labeled to indicate 325 mg.

The recall comes as a result of how difficult it is to identify the issue. If a patient were to take the maximum dose of five per day, at the actual dose rather than the label dose, the patient could experience liver failure or toxicity. The manufacturer states there have not been any adverse effects or reports about this particular lot of medication.

This lot of acetaminophen was distributed throughout the United States between June 12, 2015 and September 18, 2015. Medline is still working to determine what caused the improper labeling, so they are reaching out to customers and distributors to notify them of the problem.

How Much is Too Much?

Adults could experience hepatotoxicity at anywhere between 7.5 and 10 g of acetaminophen. Children could experience toxicity at doses of 150 mg per kilogram of weight or 200 mg per kilogram in healthy children between the ages of one and six.

Signs and Symptoms of Acetaminophen Overdose

The problem with acetaminophen overdose is the majority of patients who have taken too much will not generally experience any symptoms until clinical evidence of toxicity shows up anywhere between 12 and 48 hours after ingestion.

During the first phase of toxicity, usually between half an hour and 24 hours after taking the medication, patients may not report any symptoms at all. Some however, may experience nausea or vomiting and fatigue.

At the second phase of toxicity, occurring somewhere between 18 hours and 72 hours after ingestion, patients typically reports abdominal pain in the upper right quadrant, nausea, vomiting, and loss of appetite. Some patients may also have a decreased urinary output with tenderness in the right upper quadrant of the abdomen.

At the third phase of acetaminophen toxicity, known as the hepatic phase, usually between 72 and 96 hours after ingestion, patients may have continued nausea and vomiting, with abdominal pain as well as a tender hepatic edge. At this point they may experience jaundice, hypoglycemia, and hepatic encephalopathy. In patients who are critically ill, acute renal failure may develop. If multiple organs fail, death may result.

The fourth phase, or the recovery phase occurs anywhere between four days to three weeks after the ingestion. At this stage, the critical illness is survived, symptoms are completely resolved, and organs are functioning again.

Closely inspect all medication to ensure it is what it is supposed to be, and do not use if there is doubt as to what the medication or dose is.

——————————————————————————-

Click here to view the latest job opportunities we offer at RPh on the Go.

Leave a Comment

Previous post:

Next post:

© RPh on the Go, All Rights Reserved.